Kansas, 2019

Tornadoes and Flash Flooding in Kansas, June 8, 2019

June 8, 2019 · NWS GLD · 33 events in 7 counties and zones

Thunderstorms produced a variety of severe weather across northwest Kansas.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$3,000
Crop damage
$1,000
Events
33

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

Thunderstorms produced a variety of severe weather across northwest Kansas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Jun 8, 2:36 PM CST, 39 minutes earlier.

Area forecast discussion, Jun 8, 2:36 PM CST, 39 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
236 PM MDT Sat Jun 8 2019

.SHORT TERM...(This evening through Sunday night)
Issued at 215 PM MDT Sat Jun 8 2019

What appears to a number of different rounds of severe
thunderstorms has begun this afternoon. So time is short. Front
has moved into the northwestern portion of the forecast area.
Models have slowed down the progression of the cold front across
the area. This is due to a wave/surface low over southeast
Colorado. The front is expected to stall or move rather slowly
until later on this evening.

Discrete, isolated thunderstorms are expected to develop near or
slightly to the east of the front initially. Then additional
development is expected along and just behind the front by later
this afternoon. By mid to late evening all this activity is going
to merge together into a large cluster and move across the area
through the overnight hours. It is also possible that elevated
thunderstorms develop behind the front later in the night.

The high resolution/Cams are different but it is their attempt to
depict the above scenarios. So large hail and maybe a tornado or
two can be expected until the storms merge. Then the threat will
shift to more of a wind threat that could last through the night.
Through the overnight hours, locally heavy rainfall and flash
flooding will be possible as well.

There will be lingering precipitation during the day tomorrow but
hard to tell how much or how long it will be. Models consistent in
cooling off high temperatures into the 60s for Sunday. Clouds
clear out later tomorrow into the evening with the winds becoming
light. Did not have time to do a climate section. However the
current forecast lows for Sunday night from the upper 30s into
the lower 40s means low temperature records will be broken.

.LONG TERM...(Monday through Saturday)
Issued at 215 PM MDT Sat Jun 8 2019

Not much time to write due to severe weather beginning.

Earlier system that was affecting the area Tuesday is not as
strong, and the pops have gone down.

Mean trough remains out west. The trough, rather complex with
numerous smaller waves to move through the area, will affect the
area from Thursday night into Saturday. So unsettled weather is
expected during that time.

Warmer temperatures, near to slightly below normal, are expected
from Monday through Saturday.

&&

.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
Issued at 1145 AM MDT Sat Jun 8 2019

For Kgld, thunderstorms are expected to develop near the site in
the 20z to 22z time frame. Vfr conditions are expected until
thunderstorms affect the site, and then mvfr conditions are
expected. Thunderstorms will continue through the night. From 04z
to 12z, mvfr conditions will prevail. After 12z vfr conditions
will return. Southerly winds of 15 to 20 knots with gusts to
around 25 knots are expected. Once thunderstorms develop the winds
will become variable at 15 to 25 mph. From 04z to 06z a cold front
will begin to move through and north winds will increase into the
19 to 23 knots range with gusts up to 28 knots.

For Kmck, south winds of near 18 knots with gusts near 26 knots
are expected until 26 knots. From 20z to 22z thunderstorms will
near the site and affect the site into the overnight hours. Vfr
conditions should occur until 03z and mvfr conditions will occur
through 09z. Outside of thunderstorm activity, south to southeast
winds near 15 knots and gusts to near 23 knots. Around 03z, north
winds near 21z knots with gusts up to 32 knots are expected and
that will continue the rest of the period. Vfr conditions also
return at 09z.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&

SHORT TERM...BULLER
LONG TERM...BULLER
AVIATION...BULLER
Hazardous weather outlook, Jun 8, 2:52 PM CST, 23 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
252 PM MDT Sat Jun 8 2019

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-091200-
Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins-
Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove-
Greeley-Wichita-Dundy-Hitchcock-Red Willow-
252 PM MDT Sat Jun 8 2019 /352 PM CDT Sat Jun 8 2019/

This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

Scattered to numerous thunderstorms are expected through the
overnight hours. Through the early evening hours, the main threats
will be large hail and isolated tornados. Damaging winds will also be
possible and these winds could cause blowing dust which could
significantly reduce the visibility.

After early evening, these storms will merge, and form a large
cluster that will move across the area through the overnight hours.
After this happens, damaging winds will become the main threat and
will be rather widespread. As before these winds could cause blowing
dust. Through the overnight hours, locally heavy rainfall and flash
flooding will be possible with any of these storms.

Even though the fire danger is not high, any fire that gets started
this afternoon and evening could become significant due to quickly
changing and increasing winds.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH SATURDAY...

Flooding concerns will have to be monitored on Sunday as locally
heavy rainfall from the overnight period Saturday could have
lingering issues for portions of the region.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is expected through the overnight hours.

In the hours before

Special weather statement, Jun 8, 1:44 PM CST, 1 hour 31 minutes before
Special Weather Statement
National Weather Service Goodland KS
144 PM MDT Sat Jun 8 2019

COZ091-082000-
Kit Carson County CO-
144 PM MDT Sat Jun 8 2019

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL KIT CARSON COUNTY
UNTIL 200 PM MDT...

At 144 PM MDT, Doppler radar was tracking a strong thunderstorm near
Burlington, moving east at 30 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Burlington.

This includes the following highways...
 Interstate 70 in Colorado between mile markers 430 and 450.
 Highway 385 between mile markers 182 and 197.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3948 10208 3930 10205 3921 10205 3922 10240
      3939 10243
TIME...MOT...LOC 1944Z 261DEG 26KT 3932 10232

JRM
Local storm report, Jun 8, 2:12 PM CST, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
212 PM MDT SAT JUN 8 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0200 PM     TORNADO          1 NW BURLINGTON         39.32N 102.29W
06/08/2019                   KIT CARSON         CO   TRAINED SPOTTER

            LANDSPOUT TORNADO REPORTED. HAS SINCE
            DISSIPATED.

&&

JBH
Special weather statement, Jun 8, 2:19 PM CST, 56 minutes before
Special Weather Statement
National Weather Service Goodland KS
219 PM MDT Sat Jun 8 2019

COZ090>092-KSZ001-013-NEZ079-082315-
Kit Carson County CO-Cheyenne County CO-Yuma County CO-Sherman KS-
Cheyenne KS-Dundy NE-
219 PM MDT Sat Jun 8 2019

...Brief Landspout Tornadoes Possible...

At 217 PM MDT/317 PM CDT/, conditions are becoming favorable for the
development of landspout tornadoes in and close to a line extending
from 10 miles south of Seibert to Benkelman Nebraska. However, at
this time it is unknown which if any storm would produce a
landspout. Any landspouts which develop are expected to pose a
limited threat. One such tornado was reported earlier near
Burlington.

Locations impacted include...
Burlington, St. Francis, Benkelman, Stratton, Seibert, Bonny
Reservoir and Bethune.

Landspout tornadoes can form with a developing thunderstorm before
rain, hail, and even thunder is observed. Landspout tornadoes are not
usually associated with a wall cloud and are often difficult to
detect with weather radar.

&&

LAT...LON 3914 10316 4001 10192 4034 10166 4032 10132
      4001 10139 3926 10212 3887 10286 3911 10317

JRM
Special weather statement, Jun 8, 3:04 PM CST, 11 minutes before
Special Weather Statement
National Weather Service Goodland KS
304 PM MDT Sat Jun 8 2019

COZ090-091-082130-
Kit Carson County CO-Yuma County CO-
304 PM MDT Sat Jun 8 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL YUMA AND
NORTHEASTERN KIT CARSON COUNTIES UNTIL 330 PM MDT...

At 304 PM MDT, Doppler radar was tracking a strong thunderstorm 6
miles southwest of Bonny Reservoir, moving northeast at 20 mph.

Nickel size hail will be possible with this storm.

Locations impacted include...
Bonny Reservoir and Hale.

This includes Highway 385 between mile markers 199 and 216.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3942 10220 3953 10239 3972 10224 3957 10206
TIME...MOT...LOC 2104Z 215DEG 17KT 3954 10224

JRM

The radar

The Goodland radar (KGLD), 60 km away, was scanning. The volume nearest the first event began at 21:12 UTC.

Open the radar archive at this moment

Event by event

21 hail, 5 tornado, 5 thunderstorm wind, 2 flash flood. Local standard time, as filed.

Hail, Cheyenne

When
June 8, 3:15 PM CST
Where
Cheyenne County, 9.75 mi N of Bird City
Measured
2 in hail
Reported by
Public
Coordinates
39.891, -101.543

Tornado, Cheyenne

When
June 8, 3:35 PM CST to 3:56 PM CST
Where
Cheyenne County, 12.75 mi WSW of St Francis Arpt to 12.91 mi W of St Francis Arpt
Rating
EFU
Path length
1.29 mi
Path width
100 yd
Reported by
Trained Spotter
Coordinates
39.703, -102.032

Two landspouts observed at the same time, very near to each other. This particular landspout was the first one observed, lasted for around 20 minutes, and moved very slowly to the north according to radar imagery.

Hail, Cheyenne

When
June 8, 3:40 PM CST
Where
Cheyenne County, 1.06 mi E of St Francis
Measured
1 in hail
Reported by
Public
Coordinates
39.770, -101.780

Report of pea to quarter size hail. Hail lasted about 10 minutes.

Tornado, Cheyenne

When
June 8, 3:45 PM CST to 3:53 PM CST
Where
Cheyenne County, 10.79 mi W of St Francis Arpt to 11.3 mi W of St Francis Arpt
Rating
EFU
Path length
1.12 mi
Path width
100 yd
Reported by
Trained Spotter
Coordinates
39.730, -102.001

Two landspouts observed at the same time, very close to each other. This one was shorter lived and moved quicker to the North-Northwest.

Hail, Cheyenne

When
June 8, 3:55 PM CST
Where
Cheyenne County, 0.97 mi NW of St Francis
Measured
1.25 in hail
Reported by
Public
Coordinates
39.779, -101.814

Hail lasted about 15 minutes in total with the largest hailstones around half dollar size.

Hail, Rawlins

When
June 8, 4:46 PM CST
Where
Rawlins County, 4.18 mi N of Blakeman
Measured
1 in hail
Reported by
Public
Coordinates
39.880, -101.130

Hail, Sherman

When
June 8, 4:15 PM MST
Where
Sherman County, 2.14 mi SSW of Goodland
Measured
1.75 in hail
Reported by
Public
Coordinates
39.320, -101.730

Hail, Sherman

When
June 8, 4:35 PM MST
Where
Sherman County, 0.26 mi S of Goodland Arpt
Measured
1 in hail
Reported by
NWS Employee
Coordinates
39.366, -101.700

Hail, Sherman

When
June 8, 4:37 PM MST
Where
Sherman County, 2.14 mi NNW of Goodland Arpt
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
39.400, -101.710

Trained spotter measured hail with a diameter of 1.61 inches.

Hail, Sherman

When
June 8, 5:18 PM MST
Where
Sherman County, 0.87 mi NE of Edson
Measured
2 in hail
Reported by
Public
Coordinates
39.340, -101.540

Hail, Thomas

When
June 8, 6:45 PM CST
Where
Thomas County, 0.53 mi E of Brewster
Measured
1.5 in hail
Reported by
Public
Coordinates
39.370, -101.370

Hail, Sherman

When
June 8, 6:00 PM MST
Where
Sherman County, 2.67 mi W of Edson
Measured
2.5 in hail
Reported by
Public
Coordinates
39.330, -101.600

Public reported golf ball to tennis ball size hail at the overpass near mile marker 25 along I-70.

Hail, Sherman

When
June 8, 6:10 PM MST
Where
Sherman County, 2.14 mi SSE of Edson
Measured
2.5 in hail
Reported by
Trained Spotter
Coordinates
39.300, -101.540

Hail was observed on Road 29 about 2 miles south of Edson, KS.

Thunderstorm Wind, Sherman

When
June 8, 6:10 PM MST
Where
Sherman County, 1.75 mi WSW of Edson
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
39.320, -101.580

Hail, Sherman

When
June 8, 6:15 PM MST
Where
Sherman County, 4.09 mi W of Edson
Measured
2 in hail
Reported by
Public
Coordinates
39.337, -101.626

Thunderstorm Wind, Sherman

When
June 8, 6:15 PM MST
Where
Sherman County, 0.51 mi NNE of Edson
Measured
60 kt (69 mph) estimated gust
Property damage
$2,000
Reported by
Public
Coordinates
39.337, -101.547

Residents of Edson reported wind damage associated with a supercell thunderstorm. Damage included trees and power lines downed in Edson. Time of this event was estimated based on radar and other reports.

Hail, Thomas

When
June 8, 7:30 PM CST
Where
Thomas County, Brewster
Measured
1 in hail
Reported by
Public
Coordinates
39.370, -101.380

Hail, Thomas

When
June 8, 7:30 PM CST
Where
Thomas County, 2.03 mi SSE of Brewster
Measured
2 in hail
Reported by
Storm Chaser
Coordinates
39.341, -101.372

Report from near the Brewster exit on I-70.

Hail, Thomas

When
June 8, 7:47 PM CST
Where
Thomas County, 3.2 mi NNW of Brownville
Measured
1 in hail
Reported by
Public
Coordinates
39.220, -101.380

Hail, Thomas

When
June 8, 7:55 PM CST
Where
Thomas County, 6.51 mi ESE of Brownville
Measured
1.25 in hail
Reported by
Emergency Manager
Coordinates
39.140, -101.240

Tornado, Logan

When
June 8, 7:57 PM CST to 8:01 PM CST
Where
Logan County, 7.62 mi NW of Winona to 6.86 mi NW of Winona
Rating
EFU
Path length
0.77 mi
Path width
50 yd
Reported by
Storm Chaser
Coordinates
39.140, -101.360

Brief tornado northwest of Winona. This was actually an anticyclonic landspout tornado. Reported by several chasers and members of TORUS project.

Tornado, Logan

When
June 8, 8:10 PM CST to 8:26 PM CST
Where
Logan County, 1.75 mi NW of Winona to 1.64 mi S of Winona
Rating
EFU
Path length
2.89 mi
Path width
100 yd
Reported by
Storm Chaser
Coordinates
39.085, -101.277

Tornado associated with supercell. Photographed by many storm chasers as well as members of the TORUS project.

Hail, Logan

When
June 8, 8:19 PM CST
Where
Logan County, 0.87 mi SE of Winona
Measured
1.5 in hail
Reported by
Storm Chaser
Coordinates
39.060, -101.240

Hail, Thomas

When
June 8, 8:30 PM CST
Where
Thomas County, 3.2 mi NNW of Brownville
Measured
1 in hail
Reported by
Public
Coordinates
39.220, -101.380

Hail, Thomas

When
June 8, 8:30 PM CST
Where
Thomas County, 1.08 mi SSW of Brownville
Measured
2 in hail
Reported by
NWS Employee
Coordinates
39.165, -101.355

Hail at least 2 inches in diameter occurred about 10 miles south of Brewster, KS near County Road C.

Flash Flood, Thomas

When
June 8, 8:37 PM CST
Where
Thomas County, 0.25 mi WSW of Brownville to 0.21 mi WSW of Brownville
Cause
Heavy Rain
Property damage
$1,000
Crop damage
$1,000
Reported by
NWS Employee
Coordinates
39.179, -101.355

Hail, Thomas

When
June 8, 8:45 PM CST
Where
Thomas County, 3.2 mi NNW of Brownville
Measured
1.5 in hail
Reported by
Public
Coordinates
39.220, -101.380

Flash Flood, Thomas

When
June 8, 8:46 PM CST
Where
Thomas County, 1.83 mi SE of Brewster to 1.88 mi SE of Brewster
Cause
Heavy Rain
Reported by
NWS Employee
Coordinates
39.352, -101.354

Water of unknown depth was running across both roads near the intersection of County Road 3 and County Road P just east of Brewster.

Tornado, Logan

When
June 8, 9:05 PM CST to 9:07 PM CST
Where
Logan County, 4.6 mi NE of Russell Spgs to 4.77 mi NE of Russell Spgs
Rating
EFU
Path length
0.57 mi
Path width
100 yd
Reported by
Storm Chaser
Coordinates
38.971, -101.115

Brief tornado in open field.

Hail, Logan

When
June 8, 9:45 PM CST
Where
Logan County, 0.87 mi SE of Winona
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
39.060, -101.240

Thunderstorm Wind, Sheridan

When
June 8, 10:29 PM CST
Where
Sheridan County, 1.27 mi WNW of Hoxie
Measured
63 kt (72 mph) measured gust
Reported by
Mesonet
Coordinates
39.360, -100.450

Thunderstorm Wind, Sheridan

When
June 8, 10:35 PM CST
Where
Sheridan County, 0.87 mi NE of Hoxie
Measured
89 kt (102 mph) measured gust
Reported by
Public
Coordinates
39.360, -100.420

A peak gust of 102.7 mph was measured. Forty-foot TV tower kinked in half and 6 inch diameter tree branches snapped off. Live pine trees around 10 to 12 inches in diameter were snapped. Winds were reportedly straight out of the north.

Thunderstorm Wind, Gove

When
June 8, 11:09 PM CST
Where
Gove County, 0.54 mi W of Quinter
Measured
54 kt (62 mph) measured gust
Reported by
Emergency Manager
Coordinates
39.070, -100.240

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2019Every state in 2019This day in weather historyThe tornado archive for Kansas, 2019Warnings in Kansas, June 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 838247, 838272, 838249, 838273, 838251, 838254, 838261, 838257, 838258, 838255, 838256, 838259, 838260, 838275, 838253, 866127, 838248, 838264, 838263, 838265, 838274, 864743, 838266, 838267, 838268, 838245, 838269, 838246, 864744, 838270, 838276, 838277, 838278.